Antibiotics May Be Linked To Seizures, Delirium, Says Study

Antibiotics May Be Linked To Seizures, Delirium, Says Study

Antibiotics May Be Linked To Deliriums

Common antibiotics may severely disrupt the functioning of the brain leading to a stage called delirium and give rise to other brain problems, researchers have declared. Delirium results in mental disorder, which may be accompanied by agitation and hallucinations. It is true that medications often cause delirium, but antibiotics are not essentially the first medications physicians may doubt.

Shamik Bhattacharyya from Harvard Medical School, and Brigham and Women’s Hospital in Boston said that people who suffer from delirium are more likely to face other complications, go into a nursing home rather than going home after a discharge from the hospital and are more likely to breathe their last than people who do not become prone to delirium. “Any efforts we can make to help identify the cause of delirium have the potential to be greatly beneficial,” said Bhattacharyya.

In the findings, researchers examined every scientific report and discovered case reports of 391 patients who were prescribed antibiotics for more than seven decades and eventually developed delirium and other brain problems. In total, 54 different antibiotics were involved, from 12 different classes of antibiotics varying from commonly prescribed antibiotics such asciprofloxacin and sulfonamides to intravenous antibiotics like penicillin and cefepime.

About 5% people were found with the loss of control of body movements, 14% with seizures, 15% with involuntary twitching of muscles and 47% with hallucinations or delusions. A test called ECG that detects electrical brain signals was found abnormal in 70% of the cases.

Almost 25% of the people who developed delirium suffered from kidney failure too. Three types of delirium and other brain problems linked to antibiotics were identified by the researchers.

Type 1 was marked by seizures and commonly associated with cephalosporins and penicillin. Type 2 was characterized by psychosis symptoms and linked to sulfonamides, procaine penicillin, macrolides and fluoroquinolones. Both Type 1 and Type 2 became evident very fast in terms of symptoms, within days even. Once antibiotics were stopped, symptoms also subsided within a few days.

Type 3, on the other hand, was marked by irregular brain scans and impaired coordination of muscles and other symptoms of brain dysfunction and was only linked with the medication called metronidazole.

It took weeks instead of days for the symptoms to become noticeable. Symptoms also took a longer period of time to subside once the antibiotic was stopped. Bhattacharyya observed that every patient suffered from active infection, which could not be overlooked as the reason for delirium and other brain-related problems. A scale used to ascertain if side effects could be linked to a drug found that the association was possible in the majority of cases. According to the researchers, when infections which attacked the central nervous system were not considered, the association was possible.

The research findings were published in the American Academy of Neurology Journal.